Numerical range of a pair of strictly upper triangular matrices

Authors

  • Wen Yan Tuskegee University.

DOI:

https://doi.org/10.4067/S0716-09172011000100008

Keywords:

Numerical range, Unit upper triangular matrices, Strictly upper triangular matrices.

Abstract

Given two strictly upper triangular matrices X, Y ? Cm×m, we study the range WY (X) = {trnXn-1Y* : n ? N}, where N is the group of unit upper triangular matrices in Cm×m. We prove that it is either a point or the whole complex plane. We characterize when it is a point. We also obtain some convexity result for a similar range, where N is replaced by any ball of Ck(k = m(m - 1)/2) embedded in N , m = 4.

Author Biography

Wen Yan, Tuskegee University.

Department of Mathematics.

References

[1] Y. H. Au-Yeung and N. K. Tsing, Some theorems on the generalized numerical range, Linear and Multilinear Algebra, 15, pp. 3—11, (1984).

[2] C. Davis, The Toeplitz-Hausdorff theorem explained, Canad. Math. Bull., 14, pp. 245—246, (1971).

[3] W. S. Cheung and N. K. Tsing, The C-numerical range of matrices is star-shaped, Linear and Multilinear Algebra, 41, pp. 245—250, (1996).

[4] D. Z. Djokovic and T. Y. Tam, Some questions about semisimple Lie groups originating in matrix theory, Bull. Canad. Math. Soc., 46, pp. 332—343, (2003).

[5] K. R. Gustafson and D. K. M. Rao, Numerical Range: The Field of Values of Linear Operators and Matrices, Universitext, SpringerVerlag, New York, (1997).

[6] V. G. Guti´errez and S. L. de Medrano, An extension of the ToeplitzHausdorff theorem, Bol. Soc. Mat. Mexicana (3), 9, pp. 273—278, (2003).

[7] P. R. Halmos, A Hilbert Space Problem Book, Springer-Verlag, New York, (1978).

[8] C. K. Li and T. Y. Tam, Numerical ranges arising from simple Lie algebras, J. Canad. Math. Soc., 52, pp. 141—171, (2000),

[9] R. Raghavendran, Toeplitz-Hausdorff theorem on numerical ranges, Proc. Amer. Math. Soc., 20, pp. 284—285, (1969).

[10] T. Y. Tam, An extension of a convexity theorem of the generalized numerical range associated with SO(2n + 1), Proc. Amer. Math. Soc., 127, pp. 35—44, (1999).

[11] T. Y. Tam, Convexity of generalized numerical range associated with a compact Lie group, J. Austral. Math. Soc., 70, pp. 57—66, (2002).

[12] T. Y. Tam, On the shape of numerical range associated with Lie groups, Taiwanese J. Math., 5, pp. 497—506, (2001).

[13] N. K. Tsing, On the shape of the generalized numerical ranges, Linear and Multilinear Algebra, 10, pp. 173—182, (1981).

[14] R. Westwick, A theorem on numerical range, Linear and Multilinear Algebra, 2, pp. 311—315, (1975).

Published

2011-05-25

How to Cite

[1]
W. Yan, “Numerical range of a pair of strictly upper triangular matrices”, Proyecciones (Antofagasta, On line), vol. 30, no. 1, pp. 77-90, May 2011.

Issue

Section

Artículos